Medicine>>>>>Cardiology
Question 1#

A 60-year-old male patient is receiving aspirin, an angiotensin-converting enzyme inhibitor, nitrates, and a beta-blocker for chronic stable angina. He presents to the ER with an episode of more severe and long-lasting anginal chest pain each day over the past 3 days. His ECG and cardiac enzymes are normal.

Which of the following is the best course of action?

A) Admit the patient and add intravenous digoxin
B) Admit the patient and begin low-molecular-weight heparin
C) Admit the patient for thrombolytic therapy
D) Admit the patient for observation with no change in medication
E) Increase the doses of current medications and follow closely as an outpatient

Correct Answer is B

Comment:

This patient presents with acute coronary syndrome, a change from the previous chronic stable state in that his chest pain has become more frequent and more severe. Antithrombotic therapy with intravenous heparin is indicated, along with additional antiplatelet therapy using clopidogrel. Subcutaneous administration of low-molecular-weight heparin (such as enoxaparin) is an alternative. There is no role for digoxin, as this may increase myocardial oxygen consumption and exacerbate the situation. Thrombolytic therapy is reserved for the treatment for ST-segment elevation myocardial infarction, and does not reduce cardiac events in the setting of unstable angina. The patient is at high risk for myocardial necrosis and should be admitted to the hospital for stabilization, but simple observation and failure to intensify his treatment would be inappropriate. A more aggressive approach is early interventional cardiac catheterization with angioplasty and/or stent placement, possibly in conjunction with glycoprotein IIb/IIIa inhibitors.